Painkillers 'can cause' headaches

 

Common painkillers could be causing people to have headaches, Britain's health watchdog has warned.

People who regularly take medicines such as aspirin, paracetamol and triptans could be causing themselves more pain than relief, the National Institute for Health and Clinical Excellence (Nice) said.

Medication “overuse” could contribute to headaches for people who have been taking such medicines for up to half of the days in a month over three months, a spokesman said. The watchdog estimated that one in 50 people who experience headaches suffer because of medication overuse.

It said common over-the-counter treatments are effective for easing the pain of occasional headaches but using them for tension-type headaches or migraine can reduce their effectiveness and cause further pain.

People who suffer from such headaches could be in a vicious cycle where their headaches are getting worse because of medication overuse and to alleviate symptoms they take more drugs.

Issuing new guidance to healthcare professionals, the institute said different headaches require different treatments, so a correct diagnosis is vital.

More than 10 million people in the United Kingdom experience regular or frequent headaches, according to Nice. They account for one in 25 GP consultations.

Martin Underwood, a GP and professor of primary care research at Warwick Medical School who chaired the guideline’s development, said: “We have effective treatments for common headache types.

“However, taking these medicines for more than 10 or 15 days a month can cause medication overuse headache, which is a disabling and preventable disorder.

“Patients with frequent tension-type headaches or migraines can get themselves into a vicious cycle, where their headaches are getting increasingly worse, so they take more medication which makes their pain even worse as they take more medication," he said.

“Explaining to patients that they should abruptly stop their medication, knowing that their headache will get much worse for several weeks before it will improve, is not an easy consultation,” Dr Underwood added.

PA

The Irish Times Logo
Commenting on The Irish Times has changed. To comment you must now be an Irish Times subscriber.
SUBSCRIBE
GO BACK
Error Image
The account details entered are not currently associated with an Irish Times subscription. Please subscribe to sign in to comment.
Comment Sign In

Forgot password?
The Irish Times Logo
Thank you
You should receive instructions for resetting your password. When you have reset your password, you can Sign In.
The Irish Times Logo
Please choose a screen name. This name will appear beside any comments you post. Your screen name should follow the standards set out in our community standards.
Screen Name Selection

Hello

Please choose a screen name. This name will appear beside any comments you post. Your screen name should follow the standards set out in our community standards.

The Irish Times Logo
Commenting on The Irish Times has changed. To comment you must now be an Irish Times subscriber.
SUBSCRIBE
Forgot Password
Please enter your email address so we can send you a link to reset your password.

Sign In

Your Comments
We reserve the right to remove any content at any time from this Community, including without limitation if it violates the Community Standards. We ask that you report content that you in good faith believe violates the above rules by clicking the Flag link next to the offending comment or by filling out this form. New comments are only accepted for 3 days from the date of publication.